Virginia, 2017

Hail and Damaging Winds in Virginia, May 27, 2017

May 27, 2017 · NWS AKQ · 32 events in 11 counties and zones

Scattered severe thunderstorms associated with low pressure and a warm front produced large hail and damaging winds across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with low pressure and a warm front produced large hail and damaging winds across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 27, 3:27 PM EST, 40 minutes earlier.

Area forecast discussion, May 27, 3:27 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
427 PM EDT Sat May 27 2017

.SYNOPSIS...
A weak cold front will sink south through the region this
evening and overnight. The front will drop into the Carolinas
Sunday, and then return north as a warm front Sunday night.
Another cold front approaches from the northwest on Memorial
Day.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Storm complex was ongoing this afternoon across east-central KY
pushing east with the upper wave. Showers and a few storms were
also oriented E-W along the cold front across MD and WV. Dry air
in the mid levels has kept convection at bay thus far evident in
the CU field as clouds develop, but then entrain dry air.

Though convection is being delayed, there is till concern over
the development of showers and storms in the NW flow as the
front drops south and upper wave approaches from the west.
Instability is still lacking this afternoon, but there may still
be a window this evening where things come together mainly along
and south of I-64. Given the thermal profiles if we do see
severe storms the primary threat will be hail and damaging
winds. 0-1km MLCAPE values are still progged to reach 1000-1500
J/kg wither side of the NC/VA border, with a decent mid/upper
level speed max resulting in 0-6km bulk shear of 40-50kt.
Downdraft potential remains rather high if storms can develop
given thermal profiles.

Any showers or storms which develop should push quickly east
and southeast with little to no precip possible in the southeast
after midnight. The chc for showers/tstms diminishes NW- SE
tonight with lows generally in the 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
The initial shortwave trough pushes offshore Sunday morning,
with shortwave ridging building over the Mid-Atlantic. The
surface cold front drops into the Carolinas Sunday with N/NE
flow developing across the region in the wake of the mid-level
trough and surface cold front. Variably cloudy with some patchy
morning stratus or fog possible. Cooler over the Ern Shore with
highs in the low/mid 70s. Highs generally in the low/mid 80s
for central/srn VA and interior NE NC.

The surface boundary returns newd into the region late Sunday
aftn into the evening and early overnight hours. This will
combine with another shortwave trough resulting in an increasing
possibility of showers/tstms approaching from the west during
the evening and overnight hours. 0-6km bulk shear rapidly
increases to 35-45kt after 00z resulting in a chc of a few
strong to marginally severe tstms mainly during the evening.
Mostly cloudy with lows in the 60s.

A cold front will be crossing the mountains Monday morning, and
then continue ewd Monday aftn. Additional showers/tstms are
expected Memorial Day aftn/evening. There is some model
disagreement with respect to coverage, so PoPs will remain
30-50%. Increasing WSW flow aloft ahead of a trough digging
across the Great Lakes will yield 0- 6km bulk shear values of
40-50kt. This will combine with 1000-2000 J/kg of 0-1km MLCAPE
resulting in the potential for severe thunderstorms. Partly
sunny then mostly cloudy on Memorial Day with highs ranging
through the 80s, with the potential for near 90 SE, and 70s
along the Atlantic coast of the Ern Shore.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term period beginning Tuesday night features near normal
temperatures and generally low chances for precipitation. Weak and
poorly defined frontal boundaries affect the area and confidence in
the details of the precipitation forecast are rather low.
Thunderstorm chances Wednesday were kept relatively low as weak high
pressure builds in. A frontal boundary moves in for Thursday and
settles just off the coast Friday and Saturday. Highest POPs (30 to
40 percent) are currently set for southern portions on Friday
afternoon and evening.

High temperatures are forecast to range from 80 to 85 Wednesday and
Thursday and the upper 70s to around 80 Friday and Saturday.
Readings will be a bit lower near the coast. Lows are expected to
range from 60 to 65.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 17z...conditions were fairly quiet across the area with solid
VFR conditions. River breezes were apparent on the NEXRAD
reflectivity and winds at ORF were out of the northeast off the Bay.
Still expect convection to develop late in the afternoon and have
TEMPO groups for thunderstorms at RIC from 22 to 00Z and at the three
southeast sites from 00 to 02z. These will be updated as needed.
Strong to possibly severe winds gusts (50kt or higher) will be
possible with the thunderstorms.

Model consensus suggest widespread stratus for Sunday morning which
would be reasonable given wet ground conditions from precipitation
limited low level mixing and developing onshore flow. Included
low ceilings at RIC with a broken to overcast sky across the
area through.

OUTLOOK...The chance for showers/tstms returns Sunday evening/night
and again Monday aftn/evening. Minimal chances for aftn/evening
showers/tstms persist into Tuesday through Thursday. Stratus
and patchy fog will be possible each morning.

&&

.MARINE...
Late this aftn, weak low pressure was extending fm the cntrl VA
piedmont westward into the OH valley. Winds were generally SE 5
to 15 kt over the waters, with Waves ~1 foot and seas 1-2 ft.
The low pressure area will move ESE acrs the region and to the
coast this evening into early Sun morning. Winds will become SSW
south of the low and ENE north of the low, as the low moves
thru. Speeds will be arnd 10 kt or less, but stronger in any
tstms. Flow becomes NE or N at 5-15 kt Sun morning, as the low
slides just off the Mid Atlc coast. The low stalls offshore
for the remainder of Sun, as high pressure nudges in fm the
northeast. Flow becomes onshore thru Sun evening at 5-15 kt.
The next area of low pressure lifts over the eastern Great Lakes
region Sun night and into eastern Canada on Memorial Day. A
trailing cold front reaches the waters late Mon into Mon night,
then washing out over NC during Tue, as high pressure slowly
builds in fm the west thru Thu. Winds generally at or below 15
kt.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/JAO
NEAR TERM...AJZ/JAO
SHORT TERM...AJZ/JAO
LONG TERM...LSA
AVIATION...LSA
MARINE...TMG
Hazardous weather outlook, May 27, 3:49 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
449 PM EDT Sat May 27 2017

NCZ012>017-030>032-102-VAZ048-060>062-064>069-079>090-092-093-
095>098-509>525-280900-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
449 PM EDT Sat May 27 2017

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected to develop across the area later this
afternoon and into the evening. Some of the storms may produce
strong wind gusts, small hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are possible each day Sunday evening
through Monday afternoon and evening. There is the potential for
strong to severe thunderstorms and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075>078-280900-
Westmoreland-Richmond-Northumberland-Lancaster-
449 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...Tonight.

Thunderstorms are expected to develop across the area later this
afternoon and into the evening. Some of the storms may produce
strong wind gusts, small hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are possible each day Sunday evening
through Monday afternoon and evening. There is the potential for
strong to severe thunderstorms and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ099-100-280900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
449 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Thunderstorms are possible late this afternoon into the evening. Any
thunderstorms that do develop may produce strong wind gusts and
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are possible each day Sunday evening
through Monday afternoon and evening. There is the potential for
strong to severe thunderstorms and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 2:59 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
359 PM EDT SAT MAY 27 2017

VAZ048-062-509>511-272045-
Goochland-Western Hanover-Fluvanna-Western Louisa-Eastern Louisa-
359 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOUISA...CENTRAL
GOOCHLAND...NORTHWESTERN HANOVER AND NORTHEASTERN FLUVANNA
COUNTIES...

At 359 PM EDT, a strong thunderstorm was located near Kents Store, or
near Palmyra, moving east at 20 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

This storm will be near...
  Kents Store around 405 PM EDT.
  Ferncliff around 410 PM EDT.
  Hadensville around 430 PM EDT.
  Gum Spring around 445 PM EDT.

Other locations impacted by this storm include Orchid, Sandy Hook,
Vontay, Zion Crossroads, Mabelton, Cuckoo, Caledonia, Wildwood,
Dabneys and Bybee.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3787 7829 3800 7825 3795 7767 3768 7774
TIME...MOT...LOC 1959Z 279DEG 19KT 3791 7818

BROWN
Special weather statement, May 27, 3:44 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
444 PM EDT SAT MAY 27 2017

VAZ510>512-515>517-272130-
Eastern Hanover-Western Henrico (Including the City of
Richmond)-Western Hanover-Western King William-Eastern
Henrico-Eastern Louisa-
444 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOUISA...
NORTHWESTERN HENRICO...WEST CENTRAL KING WILLIAM AND CENTRAL HANOVER
COUNTIES...

At 443 PM EDT, a strong thunderstorm was located near Gum Spring, or
8 miles northeast of Goochland, moving east at 40 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.

This storm will be near...
  Montpelier around 455 PM EDT.
  Wyndham around 500 PM EDT.
  Ashland and Randolph Macon College around 510 PM EDT.
  Glen Allen, Laurel and Lakeside around 515 PM EDT.
  Mechanicsville, Hanover and East Highland Park around 520 PM EDT.
  Highland Springs and Studley around 530 PM EDT.

Other locations impacted by this storm include Enfield, Orchid,
Hanover Airport, Vontay, Goodall, Etna Mills, Elmont, Longdale,
Rockville and Dabneys.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3785 7789 3780 7744 3779 7739 3779 7740
      3778 7740 3778 7737 3779 7737 3777 7719
      3754 7731 3767 7765 3771 7764 3770 7769
      3772 7776 3775 7783 3777 7790 3780 7791
TIME...MOT...LOC 2043Z 287DEG 33KT 3779 7780

BROWN

The radar

The Norfolk radar (KAKQ), 108 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

27 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Hanover

When
May 27, 4:07 PM EST
Where
Hanover County, 0.69 mi N of Vontay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.760, -77.750

Quarter size hail was reported.

Hail, Cumberland

When
May 27, 4:22 PM EST
Where
Cumberland County, 1.1 mi W of Ranies Tavern
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -78.370

Quarter size hail was reported.

Hail, Henrico

When
May 27, 4:30 PM EST
Where
Henrico County, 3.01 mi NE of Short Pump
Measured
1.25 in hail
Reported by
Public
Coordinates
37.680, -77.580

Half dollar size hail was reported.

Hail, Henrico

When
May 27, 4:35 PM EST
Where
Henrico County, 2.14 mi NNW of West End Manor
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.680, -77.540

Golf ball size hail was reported.

Hail, Nottoway

When
May 27, 4:35 PM EST
Where
Nottoway County, 4.97 mi NNW of Jennings Ordinary
Measured
1.25 in hail
Reported by
Public
Coordinates
37.280, -78.200

Half dollar size hail was reported.

Hail, Amelia

When
May 27, 4:38 PM EST
Where
Amelia County, 1.79 mi WSW of Jetersville
Measured
2.5 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.270, -78.130

Tennis ball size hail was reported. The hail smashed a windshield and severely dented a vehicle.

Hail, Southampton

When
May 27, 4:39 PM EST
Where
Southampton County, 0.69 mi N of Adams Grove
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -77.380

Quarter size hail was reported.

Hail, Amelia

When
May 27, 4:40 PM EST
Where
Amelia County, 1.1 mi W of Jetersville
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -78.120

Quarter size hail was reported.

Hail, Henrico

When
May 27, 4:45 PM EST
Where
Henrico County, 0.88 mi NW of Westham
Measured
1.25 in hail
Reported by
Public
Coordinates
37.590, -77.540

Half dollar size hail was reported.

Hail, Henrico

When
May 27, 4:47 PM EST
Where
Henrico County, 1.49 mi NNE of Beverly Hills
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.620, -77.560

Ping pong ball size hail was reported.

Hail, Henrico

When
May 27, 4:48 PM EST
Where
Henrico County, 0.88 mi NE of West End Manor
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -77.520

Quarter size hail was reported.

Hail, Henrico

When
May 27, 4:50 PM EST
Where
Henrico County, 1.76 mi NE of Beverly Hills
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.620, -77.550

Hen egg size hail was reported.

Hail, Henrico

When
May 27, 5:00 PM EST
Where
Henrico County, 0.88 mi NE of Laurel
Measured
2 in hail
Reported by
Public
Coordinates
37.640, -77.510

Hen egg size hail was reported.

Hail, Nottoway

When
May 27, 5:00 PM EST
Where
Nottoway County, 0.69 mi N of Blackstone
Measured
1 in hail
Reported by
Public
Coordinates
37.090, -78.000

Quarter size hail was reported.

Hail, Henrico

When
May 27, 5:07 PM EST
Where
Henrico County, 1.1 mi E of Windsor Place
Measured
1 in hail
Reported by
Public
Coordinates
37.530, -77.360

Quarter size hail was reported.

Hail, Richmond

When
May 27, 5:16 PM EST
Where
Richmond County, 43.05 mi WSW of Wellford
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.540, -77.430

Hen egg size hail was reported near the Richmond State Capitol.

Thunderstorm Wind, Hanover

When
May 27, 5:25 PM EST
Where
Hanover County, 0.55 mi E of Coatesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.880, -77.610

Trees and power lines were downed near Coatesville.

Hail, Dinwiddie

When
May 27, 5:30 PM EST
Where
Dinwiddie County, 1.1 mi E of Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -77.730

Quarter size hail was reported.

Hail, Chesterfield

When
May 27, 5:34 PM EST
Where
Chesterfield County, 2.14 mi SSE of Chesterfield
Measured
2 in hail
Reported by
Public
Coordinates
37.340, -77.510

Hen egg size hail was reported.

Hail, Chesterfield

When
May 27, 5:35 PM EST
Where
Chesterfield County, 5.11 mi SSE of Beach
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.280, -77.570

Ping pong ball size hail was reported.

Hail, Chesterfield

When
May 27, 5:35 PM EST
Where
Chesterfield County, 2.65 mi SE of Beach
Measured
3 in hail
Property damage
$2,000
Reported by
Public
Coordinates
37.320, -77.570

Tea cup size hail was reported.

Hail, Chesterfield

When
May 27, 5:40 PM EST
Where
Chesterfield County, 3.02 mi SW of Chester
Measured
1.25 in hail
Reported by
Public
Coordinates
37.320, -77.490

Half dollar size hail was reported.

Hail, Chesterfield

When
May 27, 5:40 PM EST
Where
Chesterfield County, 1.3 mi ENE of Chesterfield
Measured
1.75 in hail
Reported by
Public
Coordinates
37.380, -77.500

Golf ball size hail was reported.

Hail, Chesterfield

When
May 27, 5:47 PM EST
Where
Chesterfield County, 0.88 mi NE of Chester
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.360, -77.440

Quarter size hail was reported.

Hail, Chesterfield

When
May 27, 5:52 PM EST
Where
Chesterfield County, 2.14 mi NNW of Walthal
Measured
1.75 in hail
Reported by
Public
Coordinates
37.350, -77.410

Golf ball size hail was reported.

Hail, Southampton

When
May 27, 6:39 PM EST
Where
Southampton County, 0.69 mi N of Adams Grove
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -77.380

Quarter size hail was reported.

Hail, Southampton

When
May 27, 6:43 PM EST
Where
Southampton County, 2.61 mi WSW of Drewryville
Measured
1 in hail
Reported by
Public
Coordinates
36.700, -77.340

Quarter size hail was reported southwest of Drewryville.

Thunderstorm Wind, Charles City (C)

When
May 27, 7:07 PM EST
Where
Charles City (C) County, 3.07 mi WNW of Chrls Cty Brkely Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.340, -77.220

Numerous trees were downed from Shirley Plantation to Berkely. One large tree on a home required a large crane for removal.

Hail, Southampton

When
May 27, 7:08 PM EST
Where
Southampton County, 4.18 mi S of Drewryville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.660, -77.290

Quarter size hail was reported.

Thunderstorm Wind, Surry

When
May 27, 7:10 PM EST
Where
Surry County, 2.65 mi SW of Runnymede
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.000, -76.900

Numerous trees were downed in the area of White Marsh Road and Aberdeen Road.

Thunderstorm Wind, Chesterfield

When
May 27, 7:15 PM EST
Where
Chesterfield County, 2.2 mi W of Bermuda Hundred
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.330, -77.320

Trees were downed along East Hundred Road.

Thunderstorm Wind, Amelia

When
May 27, 7:38 PM EST
Where
Amelia County, 0.88 mi SW of Maplewood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.310, -78.080

Power line and tree were downed near Jetersville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703132, 703133, 703134, 703135, 703136, 703137, 703138, 703139, 703140, 703141, 703142, 703143, 703144, 703145, 703146, 703147, 703159, 703148, 703149, 703150, 703151, 703152, 703153, 703154, 703155, 703156, 703157, 703160, 703158, 703161, 703162, 703163.